Illinois, 2015Hail and Damaging Winds in Illinois, December 23, 2015
December 23, 2015 · NWS LSX · 5 events in 4 counties and zones
Strong storm system moved through region triggering showers and thunderstorms. Some of the storms became severe producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong storm system moved through region triggering showers and thunderstorms. Some of the storms became severe producing damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 23, 6:32 AM CST, 1 hour 53 minutes earlier.
Area forecast discussion, Dec 23, 6:32 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
632 AM CST WED DEC 23 2015
.SHORT TERM: (Through Tonight)
Issued at 344 AM CST Wed Dec 23 2015
Showers and thunderstorms will be on the increase this morning as
surface low and associated upper level trof continue to lift north
northeast from TX panhandle towards the western Great Lakes region
by early this evening. Forecast area to remain on warm side of
system through midday before strong cold front slides through
region. Main question is will this initial round of activity muddy
the waters for any severe convection with frontal boundary this
afternoon. Think there will be enough of break in precipitation and
clouds to see atmosphere become unstable with CAPES between 500 and
1200 J/kg as strong low level jet advects dewpts in the upper 50s to
low 60s into the region by this afternoon. Forecast soundings
continue to indicate deep layer shear, curved hodographs and this
combined with decent instability, supercell development is expected
with the main threats being tornadoes and damaging winds, though
some large hail is possible as well. The best area to see this would
be southeast MO and southwestern IL. However, latest HRRR run is
indicating some supercell development further north closer to
deepening surface low over northeast MO and west central IL. Will
have to keep an eye out on these changing conditions.
Otherwise, will see temperatures rising through midday on gusty
south winds, into the 60s, then remain steady or slowly fall as
frontal boundary slides through. Could see gusts between 35 and 40
mph at times outside of storms. Storms to taper off by early this
evening with winds veering to the west on back side of system and
diminishing.
Byrd
.LONG TERM: (Thursday through Tuesday)
Issued at 344 AM CST Wed Dec 23 2015
(Thursday through Christmas Day)
Dry weather expected for most of the area through Christmas Day with
temperatures remaining above normal, in the upper 40s to low 60s.
With stalled frontal boundary just south of forecast area, could see
some light rain for far southern portions of forecast area Christmas
Day.
(Christmas Night through Tuesday)
Frontal boundary that is stalled south of the forecast area will
move back northward Christmas night and Saturday. Will see numerous
rounds of showers and embedded thunderstorms across the region
through Monday before tapering off Monday night as associated
surface low lifts northeastward through region and into the Great
Lakes region by Monday night. At this time, models are indicating
between 3 and 6 inches of rain with locally higher amounts possible.
The axis of heaviest rain will extend from southwestern MO
through the St. Louis metro area and into central Illinois. This
will affect area rivers and streams, leading to additional
flooding. For more details, please see the hydrologic outlook
(ESF).
Byrd
&&
.AVIATION: (For the 12z TAFs through 12z Thursday Morning)
Issued at 631 AM CST Wed Dec 23 2015
Thunderstorms will move through the terminals through 15-17Z. They
will produce low MVFR or even IFR conditions at times with the
strongest cells capable of producing small hail and wind gusts in
excess of 30kts. These storms will clear out of the area by late
in the morning with VFR conditions by afternoon. Scattered
thunderstorms will likely develop along a cold front that will
move west to east during the afternoon hours. A few of these
storms could become severe, capable of producing some hail and
gusty winds along with brief MVFR/IFR conditions. Winds will veer
westerly behind the front with wind gusts diminishing this
evening.
Specifics for KSTL: Thunderstorms will move through the terminal
through 16Z with low MVFR or even IFR conditions at times with the
strongest cells capable of producing small hail and wind gusts in
excess of 30kts. Then expect VFR conditions to develop by late
this morning and this afternoon before scattered thunderstorms
will be in the vicinity mid-late afternoon as a cold front moves
across the area. Winds will veer westerly behind the front with
wind gusts diminishing this evening.
Britt
&&
.PRELIMINARY POINT TEMPS/POPS:
Saint Louis 68 43 56 38 / 90 30 5 10
Quincy 64 37 47 33 / 90 30 10 5
Columbia 67 38 53 35 / 90 10 5 5
Jefferson City 69 38 55 36 / 90 10 5 10
Salem 67 45 57 40 / 100 60 5 10
Farmington 67 42 59 39 / 90 20 5 10
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Dec 23, 4:20 AM CST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 AM CST WED DEC 23 2015
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241030-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 AM CST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING. SOME OF THE STORMS
COULD BE SEVERE MAINLY THIS AFTERNOON AND EVENING WITH DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A PROLONGED PERIOD OF RAINFALL...INCLUDING SOME THUNDERSTORMS...
IS LIKELY STARTING CHRISTMAS NIGHT AND CONTINUING INTO EARLY
NEXT WEEK. WIDESPREAD RAINFALL AMOUNTS OF 3 TO 6 INCHES WITH
LOCALLY HIGHER AMOUNTS IS POSSIBLE. THIS COULD CAUSE ADDITIONAL
FLOODING ALONG AREA STREAMS...CREEKS AND RIVERS.
THUNDERSTORMS ARE ALSO POSSIBLE WITH THE RAINFALL LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT AND AGAIN ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING.
BYRD
In the hours before
Local storm report, Dec 23, 5:29 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 AM CST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 AM HAIL WELDON SPRING 38.72N 90.65W
12/23/2015 E0.25 INCH ST. CHARLES MO OFFICIAL NWS OBS
&&
BYRDSpecial weather statement, Dec 23, 5:55 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CST WED DEC 23 2015
ILZ079-102-MOZ065-074-075-231245-
RANDOLPH IL-MONROE IL-JEFFERSON MO-STE. GENEVIEVE MO-ST. FRANCOIS MO-
555 AM CST WED DEC 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANDOLPH...MONROE...
EASTERN ST. FRANCOIS...STE. GENEVIEVE AND EASTERN JEFFERSON COUNTIES
UNTIL 645 AM CST...
AT 554 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS EXTENDING FROM NEAR HOUSE SPRINGS TO OLYMPIAN VILLAGE
TO NEAR ROSELLE...AND MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ARNOLD...FARMINGTON...FESTUS...WATERLOO...PEVELY...DESLOGE...CRYSTAL
CITY...STE. GENEVIEVE...RED BUD...HERCULANEUM...BYRNES MILL...
ANTONIA...BARNHART...HIGH RIDGE...OAKVILLE...PARK HILLS...VALMEYER...
OLYMPIAN VILLAGE...EVANSVILLE AND BLOOMSDALE.
THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 141 AND 190.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3811 9048 3845 9056 3843 9035 3839 9034
3843 9029 3842 9014 3803 8986 3767 9011
3764 9015 3764 9052
TIME...MOT...LOC 1154Z 276DEG 24KT 3838 9054 3812 9047 3765 9051
BYRDThunderstorm Wind, Monroe
- When
- December 23, 8:25 AM CST
- Where
- Monroe County, 0.54 mi ENE of Waterloo to 1.74 mi ENE of Waterloo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.334, -90.141
Thunderstorm winds blew down several trees on the east side of town.
Thunderstorm Wind, St. Clair
- When
- December 23, 8:36 AM CST
- Where
- St. Clair County, 0.58 mi WSW of Freeburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 38.426, -89.909
Thunderstorm winds caused some moderate damage to fencing in town.
Thunderstorm Wind, Randolph
- When
- December 23, 11:05 AM CST
- Where
- Randolph County, 0.21 mi S of Sparta Hunter Fld Ar
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.147, -89.700
Hail, Adams
- When
- December 23, 3:14 PM CST to 3:22 PM CST
- Where
- Adams County, 0.76 mi W of Quincy to 2.65 mi SSW of Ewbanks
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.932, -91.414
A wide swath of one to one and a half inch hail fell across Quincy.
Hail, Adams
- When
- December 23, 3:50 PM CST
- Where
- Adams County, 0.75 mi S of Golden
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.109, -91.022
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609002, 609006, 609012, 609032, 609033.